Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 71, NWS Wichita, KS

May 9, 2009Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 9, 2009, 5:21 PM CDT for Butler County, Cowley County, Kansas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 9, 2009, 5:21 PM CDT (22:21 UTC)
Expired
May 10, 2009, 4:16 AM CDT
In force
11 hr
Issued by
NWS Wichita, KS
Flood severity
Major

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Whitewater River (KS) at Augusta (AGSK1). The gauge peaked at 21.70 ft at May 9, 2009, 9:00 PM CDT.

actionminormoderate1015202505/0905/1005/11
Action stage
19 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147190, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 092221
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT SAT MAY 09 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC015-035-101021-
/O.NEW.KICT.FL.W.0071.090509T2221Z-090510T1415Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0215Z.NR/
521 PM CDT SAT MAY 09 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE WHITEWATER RIVER NEAR AUGUSTA.
* UNTIL SUNDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  5:16 PM SATURDAY THE STAGE WAS 21.2 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.3 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TONIGHT.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY RURAL ROADS WEST OF TOWN APPROXIMATELY 1 
  MILE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    SUN    MON    TUE
  AUGUSTA         21.0  21.2 SAT 05 PM   17.1    9.5    7.3

$$
LFW
2 follow-up statements
000 
WGUS83 KICT 100209
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
909 PM CDT SAT MAY 09 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  WHITEWATER RIVER AT TOWANDA AFFECTING BUTLER COUNTY.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC015-100239-
/O.CAN.KICT.FL.W.0060.000000T0000Z-090510T1330Z/
/TOWK1.1.ER.090509T0348Z.090509T1100Z.090510T0037Z.NO/
909 PM CDT SAT MAY 09 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE WHITEWATER RIVER AT TOWANDA.
* AT  8:00 PM SATURDAY THE STAGE WAS 21.8 FEET. 
* FELL BELOW FLOOD STAGE AT  7:37 PM SATURDAY.
* FLOOD STAGE IS 22.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 8.8 FEET BY MONDAY 
  MORNING.
* IMPACT...AT 22.0 FEET...MINOR FLOODING OCCURS ALONG RIGHT BANK WHERE
  WATER FLOWS OVER CULTIVATED LAND, MAINLY IN LOW LYING AREAS.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    SUN    MON    TUE
  TOWANDA         22.0  21.8 SAT 08 PM    15.2   8.8    6.0  

$$

KSC015-035-101408-
/O.EXT.KICT.FL.W.0071.000000T0000Z-090510T1857Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0657Z.NR/
909 PM CDT SAT MAY 09 2009

THE FLOOD WARNING CONTINUES FOR
  THE WHITEWATER RIVER NEAR AUGUSTA.
* UNTIL SUNDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:46 PM SATURDAY THE STAGE WAS 21.6 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY SUNDAY MORNING.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY RURAL ROADS WEST OF TOWN APPROXIMATELY 1 
  MILE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    SUN    MON    TUE
  AUGUSTA         21.0  21.6 SAT 09 PM   18.9   10.6    8.5  

$$
LFW
000 
WGUS83 KICT 100916
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
416 AM CDT SUN MAY 10 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  WHITEWATER RIVER NEAR AUGUSTA AFFECTING BUTLER AND COWLEY 
  COUNTIES.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND 
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

&&

KSC015-035-100946-
/O.CAN.KICT.FL.W.0071.000000T0000Z-090510T1857Z/
/AGSK1.3.ER.090509T2155Z.090509T1945Z.090510T0651Z.NR/
416 AM CDT SUN MAY 10 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE WHITEWATER RIVER NEAR AUGUSTA
* AT  4:00 AM SUNDAY THE STAGE WAS 20.4 FEET. 
* FELL BELOW FLOOD STAGE AT  1:51 AM SUNDAY.
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 10.2 FEET BY MONDAY 
  MORNING.
* IMPACT...AT 21.0 FEET...FLOODING OF LOW LYING AREAS CAN BE 
  EXPECTED...ESPECIALLY RURAL ROADS APPROXIMATELY ONE MILE
  WEST OF TOWN.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  AUGUSTA         21.0  20.4 SUN 04 AM   10.2    8.4    6.5

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 9, 3:27 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 9, 3:27 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SAT MAY 9 2009

.DISCUSSION...
SHORTWAVE ENERGY CURRENTLY PROGRESSING ACROSS THE NORTHERN GREAT
BASIN WILL CONTINUE TO APPROACH THE CENTRAL/SOUTHERN PLAINS
TONIGHT-SUNDAY. CONSEQUENTLY...TIGHT 800-600MB BAROCLINIC ZONE IN
PLACE ACROSS NORTHERN OK WILL PUSH BACK NORTH/NORTHEAST...WITH
INCREASING WARM/MOIST ADVECTION AND MID-LEVEL FRONTOGENETICAL
FORCING LATE TONIGHT THROUGH SUNDAY. THINKING WIDESPREAD SHOWERS
WITH POSSIBLY A FEW THUNDERSTORMS WILL SPREAD EAST ACROSS THE
AREA...LIKELY MOST WIDESPREAD SUNDAY MORNING-MID AFTERNOON. STRONG
OR SEVERE STORMS NOT ANTICIPATED DUE TO LIMITED INSTABILITY. LIGHT
PRECIPITATION CHANCES (WITH A FEW THUNDERSTORMS) WILL REMAIN
POSSIBLE ACROSS SOUTH/SOUTHWEST PORTIONS OF THE FORECAST AREA SUNDAY
NIGHT THROUGH MONDAY...AS 800-600MB BAROCLINIC ZONE BEGINS TO PUSH
BACK NORTHEAST. SHOWER/THUNDERSTORM CHANCES COULD INCREASE SOME
MONDAY NIGHT-TUESDAY FROM SOUTHWEST-NORTHEAST...AS RICHER BOUNDARY
LAYER-700 MB MOISTURE SURGES NORTHEAST IN RESPONSE TO SHORTWAVE
ENERGY APPROACHING FROM THE PACIFIC NORTHWEST. INCREASING ELEVATED
INSTABILITY AND MODEST EFFECTIVE SHEAR COULD PROMOTE SOME DIME SIZE
HAIL WITH THE STRONGEST ACTIVITY THIS PERIOD.

ANTICIPATING THUNDERSTORM CHANCES TO INCREASE A BIT MORE LATE
TUESDAY NIGHT-WEDNESDAY...AS GFS AND ECMWF BOTH PROGRESS A STRONG
COLD FRONT SOUTHEAST ACROSS THE CENTRAL PLAINS/MIDWEST. GFS REMAINS
THE FASTEST SOLUTION...PROGRESSING THE FRONT INTO OKLAHOMA BY
WEDNESDAY AFTERNOON...WHICH WOULD EFFECTIVELY SHUT DOWN STORM
CHANCES ACROSS THE AREA. HOWEVER...THE ECMWF IS A BIT SLOWER IN
BRINGING THE FRONT THROUGH. REGARDLESS...DESPITE STRONG FRONTAL
CONVERGENCE...BEST UPPER FORCING AND SHEAR COMBO WILL LIKELY BE
FOCUSED NORTHEAST OF THE AREA...SO CONVECTION COULD BE MORE
ISOLATED/WIDELY SCATTERED ACROSS THE AREA...ESPECIALLY GIVEN THE
EXPECTED VERY WARM MID-LEVEL TEMPERATURES. DESPITE STRONG
INSTABILITY...DEEP LAYER SHEAR COULD BE MEAGER...SO ONLY
STRONG/MARGINALLY SEVERE ACTIVITY MAY TRANSPIRE...BUT LOCALLY HEAVY
RAINFALL COULD BE AN ISSUE GIVEN MID-LEVEL FLOW PARALLEL TO
BOUNDARY...ALTHOUGH FAST FRONTAL MOVEMENT SHOULD INHIBIT WIDESPREAD
EXCESSIVE RAINFALL.

KLEINSASSER

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAINLY VFR CEILINGS EXPECTED THROUGH THE NEXT 24 HOURS...AS MID
LEVEL LIFT LEADS TO SOME 12000 FT CEILING AND WIDELY SCATTERED
SPRINKLES TO THE SOUTH OF KICT AND KCNU. EXPECT CLOUDS TO THIN AS
THE EVENING PROGRESSES....BUT MID CLOUDS WILL RETURN AS THE
OVERNIGHT PROGRESSES.  LIFT IN THE MID LEVELS WILL ALSO RETURN
ACROSS THE AREA AFTER 12Z/SUN WHICH WILL LEAD TO VCSH DEVELOPING
ACROSS THE AREA.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  62  47  69 /  20  50  30  20
HUTCHINSON      48  62  46  69 /  30  50  20  20
NEWTON          48  62  46  69 /  20  50  20  10
ELDORADO        48  62  46  69 /  20  50  20  10
WINFIELD-KWLD   49  63  48  68 /  20  50  40  30
RUSSELL         47  64  44  70 /  30  50  20  20
GREAT BEND      47  63  45  69 /  30  50  20  30
SALINA          47  64  45  71 /  20  50  10  10
MCPHERSON       47  63  46  70 /  30  50  20  10
COFFEYVILLE     49  64  48  69 /  10  50  30  20
CHANUTE         48  64  47  69 /  10  50  20  10
IOLA            47  64  47  70 /  10  50  10  10
PARSONS-KPPF    49  64  48  69 /  10  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 4:38 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SAT MAY 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
438 PM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RIVER FLOODING WILL CONTINUE TONIGHT ALONG PORTIONS OF THE LITTLE
ARKANSAS...COTTONWOOD...WHITEWATER...WALNUT...VERDIGRIS AND
NEOSHO RIVERS...ALONG WITH THE ARKANSAS RIVER. REFER TO THE
LATEST RIVER FLOOD PRODUCTS FOR MORE DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
AND SOUTH-CENTRAL KANSAS LATE TONIGHT BUT SHOULD BE NEITHER STRONG
NOR SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION ON SUNDAY...AND OVER PRIMARILY SOUTH-CENTRAL AND SOUTHEAST
KANSAS SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS PORTIONS OF THE AREA ON MONDAY...SPREADING EAST TO
NORTHEAST ACROSS THE AREA MONDAY NIGHT. NONE OF THIS ACTIVITY
WILL BE EITHER STRONG OR SEVERE.

THE GREATEST CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE QUITE
STRONG WITH SMALL HAIL AND 40 TO 50 MPH WINDS...IS TICKETED FOR
CENTRAL AND SOUTH-CENTRAL KANSAS TUESDAY AND ESPECIALLY TUESDAY
NIGHT AS A COLD FRONT VENTURES SOUTHEAST ACROSS THESE AREAS. THESE
THUNDERSTORMS MAY SPREAD ACROSS SOUTHEAST KANSAS WEDNESDAY AND
WEDNESDAY EVENING. ONE IS ENCOURAGED TO LISTEN FOR LATER FORECASTS
ON THIS DEVELOPING SITUATION...ESPECIALLY THOSE ISSUED MONDAY AND
TUESDAY.

RIVER FLOODING WILL CONTINUE THROUGH AT LEAST SUNDAY ACROSS
PORTIONS OF EAST-CENTRAL KANSAS...WITH RIVER FLOODING LIKELY
LINGERING INTO TUESDAY ACROSS PORTIONS OF SOUTHEAST KANSAS. REFER
TO THE LATEST RIVER FLOOD PRODUCTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:50 PM CDTRiver Flood WarningICTSaline4 hr
May 8, 9:45 PM CDTAreal Flood WarningICTReno17 hr
May 9, 1:52 PM CDTRiver Flood WarningICTWilson8 hr
May 9, 2:42 PM CDTAreal Flood WarningICTRice24 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.